Wisconsin, 2009

Drought in Wisconsin, July 1 to 31, 2009

July 1 to 31, 2009 · NWS DLH · 8 events in 8 counties and zones

Continuing dry conditions and lack of appreciable rainfall led to an expansion of the severe (D2) drought conditions to almost all of northwest Wisconsin during the month of July. The extreme western sections of Douglas and Burnett counties were in the moderate (D1) drought category.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Continuing dry conditions and lack of appreciable rainfall led to an expansion of the severe (D2) drought conditions to almost all of northwest Wisconsin during the month of July. The extreme western sections of Douglas and Burnett counties were in the moderate (D1) drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 7:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 7:43 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT TUE JUN 30 2009

.UPDATE...
SMOOTHED OUT AND INCREASED WINDS OVER NEXT 24-36 HOURS...SPCLY
DURING DAYLIGHT HOURS. INCREASED CLOUDS...AND SLOWED EVENTUAL
CLEARING. PUSHED ISOLATED AND SCATTERED LIGHT SHOWERS A LITTLE
FURTHER WEST AND LEFT THEM IN A LITTLE LONGER.

&&

.DISCUSSION...
STUBBORN VERTICALLY STACKED LOW OVER THE EASTERN LAKES IS
DISSIPATING VERY SLOWLY IF AT ALL. WE NOTED TEMPERATURES IN THE
30C TO 33C RANGE ACROSS CENTRAL QUEBEC AND LABRADOR...ALONG WITH
DEW POINTS IN THE 20C TO 25C RANGE. IT IS THIS ENERGY THAT IS
CONTINUING TO FEED INTO THE NORTHERN PART OF THE LOW...WITH MORE
MOISTURE THAN MODELS ANCPT...CSDRG THE UNUSUAL SOURCE OF TROPIC-
LIKE AIR. SO...WE NOTE THAT THE EDGE OF LOW CLOUDS LIES ALONG THE
EASTERN EDGE OF THE RED RIVER VALLEY...WITH CLOUDS EXPANDING
SLIGHTLY WESTWARD WITH THE LOWERING SUN. WE ALSO NOTE THE SLOWLY
FALLING CEILINGS...REDUCING THE DISTANCE BETWEEN LIGHTLY
PRECIPITATING CLOUD BASES AND THE SURFACE. LIGHT SHOWERS...TOO
LOW TO BE PICKED UP VERY FAR AWAY BY THE RADAR...CONTINUE TO
DEVELOP UNDER HIGH CLOUDS AROUND AND EAST OF INL...AND ALL THE WAY
TO THE WESTERN BORDER OF ONTARIO. CLOUDS CONTINUE TO MOVE SOUTH
WITH TOPOGRAPHICALLY ENHANCED PRECIPITATION EAST OF BAYFIELD
PENINSULA. PRIND THE LOW WILL CONTINUED TO BE ANCHORED BY THE
ENERGY FLOWING WESTWARD FROM THE DAVIS STRAIT AREA AND EXTREME
NORTHEASTERN CANADA.  SO...WE SLOWED DRYING AND WARMING A BIT.

PRIND THE BIG COOLDOWN LATE THIS WEEK AND THROUGH THE WEEKEND WILL
PASS NORTH AND EAST OF LAKE SUPERIOR...THE MODELS CONTINUE TO REACH
A CONSENSUS ON THIS...STEADY WARMING AND DRYING SHOULD BEGIN BY
THE WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 133 PM CDT TUE JUN 30 2009/

DISCUSSION...
THRU FRI...
MAIN FCST ISSUE REMAINS THE VERY SLOWLY MOVG AND VERT STACKED LOW
LOCATED OVR CENT GRT LKS. IMPULSES ROTATING ARND THE LOW WILL KEEP
POPS IN FCST FOR AT LEAST ERN HALF OF CWA THRU WED. WINDS WILL
CONTINUE TO DIMINISH WITH WEAKENING SFC PRESS GRADIENT AS SFC RIDGE
REPLACES LOW. TEMPS WILL CONTINUE ON COOL SIDE FOR ANOTHER DAY UNDER
CAA...THEN BEGIN A SLGT WARMING TREND AS RIDGE MOVES IN AND CLDS
MOVE OUT. WITH COOL STABLE AMS...TSTM CHANCES REMAIN VIRTUALLY NIL.
ANY PRECIP SHUD BE IN FORM OF -RA OR -SHRA.

FRI NITE THRU TUE...
DID NOT MAKE MANY CHANGES TO THE LONG RANGE GRIDS AS THE LOW
PRESSURE WILL CONTINUE TO MOVE EAST OF THE AREA THIS WEEKEND. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE FORECAST AREA
LATE FRIDAY THROUGH SATURDAY AFTERNOON. THERE IS SOME MOISTURE
WITH THE SHORTWAVE...SO WILL KEEP THE CHC OF PRECIP AS BEFORE.
BEYOND SATURDAY...THE MODELS ARE GENERALLY CONSISTENT WITH DRY
CONDITIONS THROUGH TUESDAY. WARM AIR ADVECTION WILL BEGIN OVER THE
WEEKEND AND CONTINUE INTO THE MIDDLE OF THE WEEK WITH TEMPS RISING
TO NEAR NORMAL LEVELS. THE RIDGE CONTINUES TO BUILD IN THROUGH THE
END OF THE WEEK.

AVIATION.../18Z TAF ISSUANCE/

WEAK CYCLONIC FLOW AND LOW LEVEL MOISTURE TRAPPED BENEATH A
SUBSIDENCE INVERSION WILL CONTINUE TO RESULT IN MVFR CEILINGS
THROUGH MUCH OF THE TAF PERIOD. WE EXPECT SOME IMPROVEMENT AFTER 18Z
WEDNESDAY...BUT LOW CLOUDS MAY LINGER...ESPECIALLY IN THE EAST
INCLUDING KHYR. LATEST MODEL GUIDANCE CONTINUES TO SUGGEST THAT THE
FAR SOUTHWEST PORTION OF OUR AREA WILL SEE SOME IMPROVEMENT AS EARLY
AS LATE THIS AFTERNOON...AND WE ACCORDINGLY SCATTERED OUT THE CLOUDS
BEGINNING AT 01Z THIS EVENING AT KBRD...BUT THIS MAY BE A BIT TOO
OPTIMISTIC...AND NEXT FORECAST MAY NEED TO LENGTHEN TIME OF MVFR
CEILINGS IN THIS AREA.

&&

POINT TEMPS/POPS...
DLH  44  60  48  71 /  30  10  10  10
INL  44  64  45  72 /  10  10  10  10
BRD  49  70  53  77 /  10  10  10  10
HYR  47  64  45  74 /  30  20  10  10
ASX  45  57  46  68 /  40  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/TL
Hazardous weather outlook, Jun 30, 2:37 AM CST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
337 AM CDT TUE JUN 30 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
337 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF THE
NORTHLAND ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
337 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Ashland

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Other Federal Agency
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Bayfield

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Other Federal Agency
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought, Burnett

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Burnett forecast zone
Reported by
Other Federal Agency
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Drought, Douglas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Other Federal Agency
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Drought, Iron

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Other Federal Agency
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Drought, Price

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Drought, Washburn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Other Federal Agency
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189247, 189248, 189249, 189250, 189252, 189253, 189254, 189255.